Acute superficial thrombophlebitis of the extremities may be classified according to (1) mode of onset and (2) the condition of the clot, whether noninfected (bland) or infected.
In the first category, the thrombophlebitis may be spontaneous, in which event it may or may not be important. For example, when the condition occurs in a varix, it often indicates simultaneous involvement of deep veins with consequent threat of pulmonary embolism. Also, superficial thrombophlebitis may be a sign of a generalized collagen disease or a sign of a remote, visceral malignant neoplasm. In "mainline" drug addicts, notably heroin addicts, occluded, cord-like superficial veins frequently develop as a result of the irritating effects of the injected drug. In addition, heroin "mainliners," because they disregard sterile techniques, sometimes provoke infected thrombophlebitis, and when the clot suppurates, septic pulmonary infarcts may result. Iatrogenic thrombophlebitis occurs unintentionally when superficial veins are injected with a sclerosing solution,